Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 90, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 21, 2000, 12:30 PM CDT for Jones County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2000, 12:30 PM CDT (17:30 UTC)
- Expired
- Jul 21, 2000, 1:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jones County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:31 PM CDT | Hail 0.75 | Murdo, SD | |
| Jul 21, 12:31 PM CDT | Thunderstorm Wind 50 E | Murdo, SD | |
| Jul 21, 12:40 PM CDT | Hail 1.25 | Okaton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
332 WUUS53 KABR 211731 SVRABR SDC075-211800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1130 AM MDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL NOON MDT * AT 1130 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WESTOVER...OR ABOUT 7 MILES SOUTH OF MURDO...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTOVER AROUND 1240 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. && LAT...LON 4390 10070 4379 10090 4370 10073 4378 10059 PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:15 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 10:15 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 1015 AM CDT FRI JUL 21 2000 LARGE SWATH OF SHOWERS EXTENDED FROM THE SOUTHEASTERN CWA AROUND ATY TO THE NORTH CENTRAL CWA BETWEEN ABR AND MBG. 88D/S FROM KBIS AND KABR INDICATING SHOWERS LIKELY TO CONTINUE OVER THIS REGION INTO THE AFTERNOON. 12Z ETA TIME SECTIONS SHOW AN ABUNDANCE OF MID LEVEL MOISTURE ACROSS THE REGION...SO EXPECT MOSTLY CLOUDY TO CLOUDY SKIES TO CONTINUE. THIS...ALONG WITH THE SHOWERS...WILL HELP TO KEEP TEMPERATURES DOWN...SO LOWERED THEM ANYWHERE FROM ONE TO TWO CATEGORIES. ETA SHOWING DECENT LIFT IN THE SOUTHWESTERN CWA THIS AFTERNOON BETWEEN SURFACE SYSTEMS AND AHEAD OF AN INCOMING SHORTWAVE...SO HAVE ADDED THE MENTION OF A CHANCE FOR THUNDERSTORMS THERE. WINDS LOOK TO REMAIN LIGHT IN THE EAST UNDER THE SURFACE HIGH...AND HAVE ALREADY COME AROUND TO THE SOUTHEAST IN THE WESTERN CWA...SO ADJUSTED ZONES ACCORDINGLY. .ABR...NONE. PARKIN N
In the hours before
Special weather statement, Jul 21, 11:00 AM CDT, 1 hour 30 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1100 AM CDT FRI JUL 21 2000 .A WEAK STATIONARY FRONTAL BOUNDARY WILL PERSIST FROM NORTHWESTERN SOUTH DAKOTA THROUGH SOUTH CENTRAL SOUTH DAKOTA. SOUTHEASTERLY WINDS AROUND THE EDGE OF A SURFACE HIGH OVER THE EASTERN DAKOTAS WILL BRING INCREASED AMOUNTS OF LOW LEVEL MOISTURE INTO THE REGION...ALLOWING FOR SCATTERED SHOWERS TO OCCUR ACROSS PORTIONS OF THE STATE. AN UPPER LEVEL SHORTWAVE WILL SLIDE ACROSS THE SOUTHWESTERN PART OF SOUTH DAKOTA...ALLOWING A FEW THUNDERSTORMS TO DEVELOP ALONG THE FRONT. SDZ015-016-033>037-045-048-051-221600- BUFFALO-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-SULLY- INCLUDING THE CITIES OF FT PIERRE...FT THOMPSON...GETTYSBURG... HIGHMORE...MILLER...MURDO...ONIDA...PIERRE...PRESHO...TIMBER LAKE SCATTERED SHOWERS...AND A FEW THUNDERSTORMS...ARE POSSIBLE THIS AFTERNOON. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>011-017>023-MNZ039-046-221600- BIG STONE MN-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-EDMUNDS- FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE MN- WALWORTH- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK... CLEAR LAKE...EUREKA...FAULKTON...MCINTOSH...MILBANK...MOBRIDGE... MOUND CITY...ORTONVILLE...REDFIELD...ROSCOE...SISSETON...WATERTOWN... WEBSTER...WHEATON SCATTERED SHOWERS WILL BE FOUND ACROSS THE REGION TODAY. NO THUNDERSTORMS ARE EXPECTED. SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. PARKIN N
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:19 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 56 min |
| Jul 21, 5:58 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.